Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 248, NWS Dodge City, KS

July 27, 2016Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2016, 5:47 PM CDT for Lane County, Scott County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 5:47 PM CDT (22:47 UTC)
Expired
Jul 27, 2016, 6:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:00 PM CDTHAIL 1.58 Nnw Manning, KSHAIL WAS MOSTLY GRAPE SIZE OR SMALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KDDC 272247
SVRDDC
KSC101-171-272330-
/O.NEW.KDDC.SV.W.0248.160727T2247Z-160727T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  SCOTT STATE LAKE...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HEALY AND SHIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10054 3862 10038 3857 10085 3870 10088
TIME...MOT...LOC 2247Z 303DEG 13KT 3870 10076 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
146 
WWUS53 KDDC 272311
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT WED JUL 27 2016

KSC101-171-272330-
/O.CON.KDDC.SV.W.0248.000000T0000Z-160727T2330Z/
SCOTT KS-LANE KS-
611 PM CDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...

AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF HEALY...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HEALY AND SHIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10054 3862 10038 3857 10085 3870 10088
TIME...MOT...LOC 2311Z 306DEG 9KT 3866 10068 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
170 
WWUS53 KDDC 272320
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED JUL 27 2016

KSC101-171-272330-
/O.EXP.KDDC.SV.W.0248.000000T0000Z-160727T2330Z/
SCOTT KS-LANE KS-
620 PM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES WILL EXPIRE AT 630 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3870 10054 3862 10038 3857 10085 3870 10088
TIME...MOT...LOC 2319Z 303DEG 13KT 3866 10068 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
225 PM CDT WED JUL 27 2016

...Updated Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 1245 PM CDT Wed Jul 27 2016

Convective debris from last night's thunderstorms is clearing
nicely this afternoon, with E/SE upslope flow expected to
reestablish by this evening. 12z NAM, and several of the CAMs,
develop thunderstorms in NW KS by 7 pm, with a loosely organized
complex then heading south into the northern CWA this evening.
Surface moisture is quite elevated, with a dewpoint of 70 here at
the office as of noon, with a dewpoint of 70 as far west as
Syracuse. MLCAPE near 2000 J/kg widespread across SW KS already as
of noon. So, instability will be more than sufficient to sustain
another storm complex tonight. Easterly surface winds beneath
modest NW flow aloft should allow for some storm rotation, at
least initially. SPC's broad marginal 5% wind/hail probabilities
through tonight look sufficient for now, but the risk for
marginally severe hail/wind will increase whereever the complex
decides to evolve. Increased thunderstorm coverage in the grids
this evening and tonight, to account for the mesoscale CAM and NAM
solutions. Lows tonight ranging from the mid 60s in Hamilton
county to the lower 70s in Barber county.

Thursday...Overnight convection expected to dissipate by around
sunrise. Most locations dry for most of Thursday again, as
atmosphere again recovers from overnight convective overturning.
Strong 597 dm upper high will remain stationary over the Great
Basin Thursday, allowing NW flow to persist aloft. Synoptic
pattern strongly favors a strong MCS to traverse SW KS, and the
models have been hinting at this for several days now. Shear and
instablity combination will ignite severe thunderstorms across
NW KS by 7 pm Thursday, with a severe MCS expected to track SE
into SW KS Thursday evening. Damaging winds appear likely, and
agree with SPC upgrading to an enhanced severe risk for this
severe wind threat. Outdoor activities Thursday evening will be
impacted by these strong to severe storms, including Dodge City
Days festivities. Will begin social media and DSS coverage of this
expected MCS to begin spreading the word.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CDT Wed Jul 27 2016

Large mesoscale convective system (MCS) expected to be ongoing
across Kansas early Friday morning. Most models including the
12z ECMWF redevelop convection across SW KS Friday afternoon, but
mesoscale details on how outflow boundaries will interact is
unknown. If atmophere can recover by Friday evening, marginally
severe wind/hail is possible, but uncertainty is high. Confident of
cooler temperatures on Friday, with convective debris clouds and an
east component to surface winds holding most locales in the 80s.

Saturday through Monday...The trend will be for afternoons to get
progressively hotter, and for rain chances to dwindle, as high
pressure aloft spreads east into the central plains. Heights and
850 mb temperatures climb daily, with afternoon temperatures
ending up near 100 Monday August 1st.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1200 PM CDT Wed Jul 27 2016

VFR this afternoon with scattered clouds and a prevailing SE wind
at 10-15 kts. Scattered thunderstorms expected to increase in
coverage this evening, with 12z NAM/GFS both forecasting a
convective complex near HYS by 03z Thu, and near DDC/GCK by 06z
Thu. Added convective TEMPO groups for GCK/HYS for the 03-07z time
frame, where confidence is highest for convective impacts. Some
of these storms will be strong, producing outflow wind gusts to
near 45 kts and temporary IFR in cigs/heavy rain. Models agree
thunderstorms will end by 12z Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  92  67  86 /  40  20  70  30
GCK  66  92  66  86 /  40  20  70  20
EHA  67  96  66  93 /  20  10  30  20
LBL  69  97  69  92 /  20  10  30  30
HYS  67  89  66  84 /  50  30  60  30
P28  72  95  70  87 /  20  20  60  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 27, 2:42 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT WED JUL 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-281945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
242 PM CDT WED JUL 27 2016 /142 PM MDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN COUNTIES THIS
AFTERNOON AND THIS EVENING. SOME STORMS MAY PRODUCE MARGINALLY
SEVERE WIND TO 60 MPH AND MARGINALLY SEVERE HAIL TO THE SIZE OF
QUARTERS. THUNDERSTORMS WILL MOVE SOUTHWARD OVERNIGHT BEFORE
WEAKENING BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT SW KANSAS
THURSDAY EVENING AND THURSDAY NIGHT. SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE, WITH DAMAGING WINDS TO NEAR 70 MPH
BEING THE PRIMARY THREAT. LOCALLY VERY HEAVY RAINFALL IS ALSO
EXPECTED THURSDAY EVENING AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SPOTTER ACTIVATION IS LIKELY THURSDAY EVENING AND THURSDAY NIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

TURNER

In the hours before

Special weather statement, Jul 27, 4:11 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT WED JUL 27 2016

KSZ045-272215-
NESS KS-
411 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO AND
NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT...

AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARNOLD...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UTICA AND ARNOLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3849 9991 3849 10021 3869 10021 3870 9996
TIME...MOT...LOC 2111Z 353DEG 10KT 3864 10010

SUGDEN
Special weather statement, Jul 27, 4:16 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT WED JUL 27 2016

KSZ062-063-272215-
FINNEY KS-KEARNY KS-
416 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FINNEY AND
SOUTHEASTERN KEARNY COUNTIES UNTIL 515 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF DEERFIELD...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKIN AND DEERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3811 10136 3813 10113 3790 10104 3785 10136
TIME...MOT...LOC 2116Z 353DEG 10KT 3805 10124

SUGDEN
Special weather statement, Jul 27, 5:14 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT WED JUL 27 2016

KSZ062-063-075-076-272315-
FINNEY KS-GRANT KS-KEARNY KS-HASKELL KS-
514 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...
SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 615 PM CDT...

AT 513 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LAKIN...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
FINNEY...SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN
HASKELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3785 10134 3789 10110 3772 10093 3762 10112
      3766 10134
TIME...MOT...LOC 2213Z 000DEG 13KT 3782 10122

SUGDEN
Special weather statement, Jul 27, 5:40 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT WED JUL 27 2016

KSZ078-272345-
FORD KS-
540 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FORD COUNTY UNTIL 645 PM
CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR FT. DODGE...MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...BUCKLIN...SPEARVILLE...FORD...FT. DODGE AND WRIGHT.

LAT...LON 3779 10011 3786 9971 3756 9956 3755 9956
      3750 10012
TIME...MOT...LOC 2240Z 005DEG 17KT 3775 9994

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:41 PM CDTSevere Thunderstorm WarningDDCKearny49 min
Jul 27, 4:11 PM CDTSpecial Weather StatementDDCNess64 min
Jul 27, 4:16 PM CDTSpecial Weather StatementDDCKearny59 min
Jul 27, 4:26 PM CDTSevere Thunderstorm WarningDDCNess30 min
Jul 27, 5:14 PM CDTSpecial Weather StatementDDCGrant61 min
Jul 27, 5:26 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell37 min
Jul 27, 5:40 PM CDTSpecial Weather StatementDDCFord65 min
Jul 27, 5:43 PM CDTSevere Thunderstorm WarningDDCFord21 min
Jul 27, 6:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens23 min
Jul 27, 6:09 PM CDTSpecial Weather StatementDDCMorton66 min
Jul 27, 6:21 PM CDTSpecial Weather StatementDDCLane54 min
Jul 27, 6:26 PM CDTSpecial Weather StatementDDCSeward64 min
Jul 27, 6:40 PM CDTSpecial Weather StatementDDCSeward65 min
Jul 27, 6:49 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.